Alert archive / Illinois / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 29, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Feb 3, 2008, 4:33 PM CST for Fayette County, Montgomery County, Illinois. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 3, 2008, 4:33 PM CST (22:33 UTC)
- Expired
- Feb 3, 2008, 5:03 PM CST
- In force
- 30 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
Counties Fayette County, IL, Montgomery County, IL
The radar
The Lincoln radar (KILX), 106 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 3, 4:45 PM CST | HAIL 0.25 | Hillsboro, IL | REPORTS OF PEA SIZE HAIL ACROSS THE COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 7, 1:52 PM CST | Tornado Watch | SPC | 146 days |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.6 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 759 m above ground
- 0-6 km bulk shear
- 85 kt
- 0-1 km storm-relative helicity
- -57 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLSX 032235
SVRLSX
ILC051-135-032315-
/O.NEW.KLSX.SV.W.0029.080203T2233Z-080203T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
433 PM CST SUN FEB 3 2008
THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN FAYETTE COUNTY IN SOUTH CENTRAL ILLINOIS
MONTGOMERY COUNTY IN SOUTH CENTRAL ILLINOIS
* UNTIL 515 PM CST
* AT 428 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 4 MILES NORTHEAST OF LITCHFIELD. A SECOND
SEVERE THUNDERSTORM WAS LOCATED NEAR WALSHVILLE. BOTH STORMS WERE
MOVING NORTHEAST AT 65 MPH.
* LOCATIONS IMPACTED INCLUDE...
WITT...
NOKOMIS...
COFFEEN...
FILLMORE...
RAMSEY...
BOTH OF THESE STORMS HAVE A HISTORY OF PRODUCING PEA TO QUARTER SIZE
HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS
LAT...LON 3900 8970 3903 8971 3929 8969 3936 8951
3936 8914 3935 8913 3923 8912 3921 8881
3914 8881
TIME...MOT...LOC 2233Z 240DEG 60KT 3926 8950
$$
BRITT2 follow-up statements
000
WWUS53 KLSX 032252
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
449 PM CST SUN FEB 3 2008
ILC051-135-032315-
/O.CON.KLSX.SV.W.0029.000000T0000Z-080203T2315Z/
MONTGOMERY IL-FAYETTE IL-
449 PM CST SUN FEB 3 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CST
FOR NORTHWESTERN FAYETTE AND EASTERN MONTGOMERY COUNTIES...
AT 447 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR FILLMORE...OR ABOUT 9 MILES SOUTH
OF NOKOMIS...MOVING NORTHEAST AT 65 MPH.
LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...RURAL
EASTERN MONTGOMERY COUNTY AND RURAL NORTHERN FAYETTE COUNTY.
THIS STORM WILL LIKELY PRODUCE LARGE HAIL. MOVE INSIDE A STURDY
STRUCTURE IF THREATENING WEATHER APPROACHES YOUR AREA.
LAT...LON 3921 8882 3906 8931 3921 8942 3934 8913
3933 8913 3923 8912 3922 8891
TIME...MOT...LOC 2249Z 241DEG 62KT 3918 8925
$$
BRITT000
WWUS53 KLSX 032303
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
504 PM CST SUN FEB 3 2008
ILC051-135-032314-
/O.CAN.KLSX.SV.W.0029.000000T0000Z-080203T2315Z/
MONTGOMERY IL-FAYETTE IL-
504 PM CST SUN FEB 3 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FAYETTE AND
EASTERN MONTGOMERY COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.
LAT...LON 3921 8882 3906 8931 3921 8942 3934 8913
3933 8913 3923 8912 3922 8891
TIME...MOT...LOC 2304Z 241DEG 62KT 3930 8896
$$
BRITTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 3, 3:19 PM CST, 1 hour 14 minutes earlier.
Area forecast discussion, Feb 3, 3:19 PM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 319 PM CST SUN FEB 3 2008 .DISCUSSION... WILD AND CRAZY WEATHER PERSISTING OVER NORTHERN PORTIONS OF CWA THIS AFTERNOON. HAVE THUNDERSTORMS...SMALL HAIL...SLEET...SNOW AND EVEN POSSIBLE...LIGHT FREEZING RAIN. SOME LOCATIONS HAVE REPORTED UP TO 2 INCHES OF SNOW. FOR TONIGHT...SHORTWAVE TO LIFT OUT BY LATE THIS EVENING AND PULL WARM FRONT SLOWLY NORTH OF CWA. SO WILL SEE TEMPS REMAIN STEADY OR SLOWLY RISE...ESPECIALLY IN THE NORTH. AS FOR SNOWFALL AMOUNTS...SHOULD JUST GET AN ADDITIONAL HALF INCH OR LESS IN THE FAR NORTH...WITH SOME MINOR GLAZING OF ICE POSSIBLE BEFORE COMING TO AN END. SIGNIFICANT MELTING HAS CONTINUED...THUS THIS HAS ADDED MOISTURE TO THE LOW LEVELS...SO DO EXPECT AREAS OF FOG TO REDEVELOP BY LATE EVENING AS TEMPERATURES COOL BACK CLOSER TO FREEZING IN THE NORTH. SO KEPT MENTION OF FOG FOR AREAS ALONG AND NORTH OF INTERSTATE 70. WILL SEE A BIT OF A BREAK ON MONDAY...AS NEXT SHORTWAVE NOW OVER CA/AZ ROUNDS TROUGH AND LIFTS OUT INTO MIDWEST BY MONDAY EVENING. AS FOR TEMPS ON MONDAY...WILL SEE HIGHS IN THE MID 50S NORTH TO AROUND 70 FOR CENTRAL MO AS WARM SOUTHERLY WINDS PICKUP. TRWS TO PICKUP IN COVERAGE AND INTENSITY BY MONDAY EVENING AND LINGER OVER THE AREA AHEAD OF A STRONG COLD FRONT. THE FRONT WILL MOVE THROUGH THE AREA ON TUESDAY. SOME DECENT INSTABILITY WITH SYSTEM...SO SPC HAS PUT SOUTHERN PORTIONS OF CWA IN A SLIGHT RISK THROUGH TUESDAY. PCPN TO CHANGE OVER TO A MIX OF RAIN AND SNOW BY TUESDAY AFTERNOON BEHIND THE FRONT...THEN TO ALL SNOW BY TUESDAY EVENING BEFORE COMING TO AN END. SNOWFALL AMOUNTS WILL BE ON THE LIGHT SIDE. OTHERWISE...LITTLE OR NO CHANGES TO THE EXTENDED WITH DRY WEATHER PERSISTING OVER THE AREA. BYRD && .AVIATION... FOR THE 18Z TAFS... UPPER LEVEL SHORTWAVE CURRENTLY PROGRESSING OVER THE NORTHWEST PORTION OF MISSOURI RESULTING IN THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS ACROSS THE REGION...WITH SOME INNER MIXED SLEET AND SNOW IN THE NORTHERN PORTIONS OF THE STATE. AS SUCH HAVE GONE FOR GREATER CHANCES OF FROZEN PRECIPITATION FOR KUIN IN THE FIRST 12 HOURS OF THE PERIOD WHILE KEEPING ALL OTHER TAF LOCATIONS WITHIN LIGHT RAIN AS WARM AIR HAS OVERSPREAD THE AREA. WARM FRONT SHOULD REMAINED STALLED TOMORROW OVER THE NORTH CENTRAL PORTION OF THE STATE. WARM ADVECTION FROM THE SOUTH SHOULD CONTINUE RESULTING IN LOW CEILINGS AND SCATTERED DRIZZLE FOR MOST REGIONS. HAVE ALL LOCATIONS FLUCTUATING BETWEEN MVFR AND LIFR CONDITIONS OVERNIGHT AND INTO TOMORROW. SIPPRELL && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
Hazardous weather outlook, Feb 3, 4:16 PM CST, 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 416 PM CST SUN FEB 3 2008 ILZ095>097-MOZ018-019-026-027-034>036-041200- ADAMS IL-BROWN IL-PIKE IL-KNOX-LEWIS-SHELBY-MARION-MONROE-RALLS- PIKE- 416 PM CST SUN FEB 3 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS...WITH SMALL HAIL...ARE EXPECTED THIS EVENING EMBEDDED WITHIN A LARGER AREA OF SHOWERS. THERE IS A CHANCE OF SNOW...SLEET AND LIGHT FREEZING RAIN OVER WEST CENTRAL ILLINOIS THIS EVENING. UP TO AN ADDITIONAL INCH ACCUMULATION IS POSSIBLE...MAINLY ALONG AND EAST OF MISSISSIPPI RIVER. ONLY A LIGHT GLAZING OF ICE IS EXPECTED IN AREAS THAT RECEIVE FREEZING RAIN. DENSE FOG IS A POSSIBILITY AFTER MIDNIGHT...REDUCING VISIBILITIES TO LESS THAN A MILE AT TIMES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE DENSE FOG OVER THE AREA WILL DISSIPATE BY MID MORNING. THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE REGION MONDAY WITH THUNDERSTORMS BECOMING MORE WIDESPREAD MONDAY NIGHT INTO TUESDAY. SOME OF THE STORMS COULD BE STRONG OR SEVERE OVER PARTS OF SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS MONDAY NIGHT AND TUESDAY...WHILE ALSO PRODUCING LOCALLY HEAVY RAINFALL. THE RAIN WILL THEN CHANGE TO SNOW FROM LATE TUESDAY AFTERNOON THROUGH TUESDAY NIGHT AS GUSTY NORTHWEST WINDS OF 30 MPH DRIVE COLD AIR INTO THE REGION IN THE WAKE OF THE STORM SYSTEM. THERE IS ANOTHER CHANCE OF SNOW ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT...BUT SPOTTERS ARE ASKED TO RELAY ANY SNOWFALL AMOUNTS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1 ILZ058>060-064-065-069-070-074-079-098>102-MOZ041-042-047>052- 059>065-072>075-084-085-099-041200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-CALHOUN IL-JERSEY IL- MADISON IL-ST. CLAIR IL-MONROE IL-BOONE-AUDRAIN-MONITEAU-COLE- OSAGE-CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES- FRANKLIN-ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON- ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS- 416 PM CST SUN FEB 3 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST ILLINOIS...CENTRAL MISSOURI...EAST CENTRAL MISSOURI AND SOUTHEAST MISSOURI. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS...WITH SMALL HAIL...ARE EXPECTED THIS EVENING EMBEDDED WITHIN A LARGER AREA OF SHOWERS. DENSE FOG IS A POSSIBILITY AFTER MIDNIGHT...MAINLY ALONG AND NORTH OF INTERSTATE 70...REDUCING VISIBILITIES TO LESS THAN A MILE AT TIMES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE DENSE FOG OVER THE AREA WILL DISSIPATE BY MID MORNING. THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE REGION MONDAY WITH THUNDERSTORMS BECOMING MORE WIDESPREAD MONDAY NIGHT INTO TUESDAY. SOME OF THE STORMS COULD BE STRONG OR SEVERE OVER PARTS OF SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS MONDAY NIGHT AND TUESDAY...WHILE ALSO PRODUCING LOCALLY HEAVY RAINFALL. THE RAIN WILL THEN CHANGE TO SNOW FROM LATE TUESDAY AFTERNOON THROUGH TUESDAY NIGHT AS GUSTY NORTHWEST WINDS OF 30 MPH DRIVE COLD AIR INTO THE REGION IN THE WAKE OF THE STORM SYSTEM. THERE IS ANOTHER CHANCE OF SNOW ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1 BYRD
In the hours before
Local storm report, Feb 3, 3:59 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
359 PM CST SUN FEB 03 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM HAIL ST. CHARLES 38.79N 90.52W
02/03/2008 E0.75 INCH ST. CHARLES MO TRAINED SPOTTER
PEA TO DIME SIZE, LASTED LESS THAN 3 MINUTES
0355 PM HAIL BOWLING GREEN 39.34N 91.20W
02/03/2008 E0.25 INCH PIKE MO CO-OP OBSERVER
THUNDER, LIGHTNING, SHOWERS, AND HAIL LESS THAN 1/4 INCH.
BRIEF IN NATURE.
0355 PM HAIL GODFREY 38.97N 90.19W
02/03/2008 E0.25 INCH MADISON IL EMERGENCY MNGR
LASTED 3 MINUTES, COVERING THE GROUND.
&&
KARLZLocal storm report, Feb 3, 4:11 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
411 PM CST SUN FEB 03 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL GODFREY 38.97N 90.19W
02/03/2008 E0.75 INCH MADISON IL TRAINED SPOTTER
UP TO 3/4 INCH HAIL, COVERING THE GROUND.
&&
KARLZLocal storm report, Feb 3, 4:18 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
418 PM CST SUN FEB 03 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0416 PM HAIL PALMYRA 39.43N 90.00W
02/03/2008 E0.75 INCH MACOUPIN IL TRAINED SPOTTER
DIME TO PENNY SIZE, LASTED LESS THAN A MINUTE.
&&
KARLZLocal storm report, Feb 3, 4:22 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
422 PM CST SUN FEB 03 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 PM HAIL 15 NW ALTON 39.06N 90.35W
02/03/2008 E1.00 INCH JERSEY IL TRAINED SPOTTER
DIME TO QUARTER SIZE HAIL. BRIEF.
&&
KARLZLocal storm report, Feb 3, 4:30 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
430 PM CST SUN FEB 03 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 PM HAIL LITCHFIELD 39.18N 89.66W
02/03/2008 E0.50 INCH MONTGOMERY IL TRAINED SPOTTER
LASTED ABOUT TWO MINUTES.
&&
KARLZLocal storm report, Feb 3, 4:33 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
433 PM CST SUN FEB 03 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 PM HAIL GILLESPIE 39.13N 89.82W
02/03/2008 E0.25 INCH MACOUPIN IL TRAINED SPOTTER
HAS LASTED FOR 15 MINUTES, CONTINUES OFF AND ON. GROUND
MOSTLY COVERED.
&&
KARLZThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 3, 3:31 AM CST | Freezing Fog Advisory | LSX | Adams, Bond, Brown, Calhoun, Fayette, Greene and 5 more | 7 hr |
Nearby
Severe Thunderstorm Warnings in Illinois, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.